Alert archive / Missouri / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 100, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 20, 2018, 5:16 AM CDT for Jasper County, McDonald County, Newton County, Missouri; Cherokee County, Kansas. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2018, 5:16 AM CDT (10:16 UTC)
- Expired
- May 20, 2018, 6:15 AM CDT
- In force
- 59 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cherokee County, KS, Jasper County, MO, McDonald County, MO, Newton County, MO
The radar
The Springfield radar (KSGF), 116 km from the middle of the area, began a volume at 10:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 6:00 AM CDT | TSTM WND DMG | Seneca, MO | PART OF A LARGE TREE FELL ON POWER LINES KNOCKING OUT POWER TO SEVERAL HOMES. DELAYED REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 44 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 10.3 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1239 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1638 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 149 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 10.1
The text
As transmitted.
088
WUUS53 KSGF 201016
SVRSGF
KSC021-MOC097-119-145-201115-
/O.NEW.KSGF.SV.W.0100.180520T1016Z-180520T1115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
516 AM CDT SUN MAY 20 2018
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Cherokee County in southeastern Kansas...
Newton County in southwestern Missouri...
McDonald County in southwestern Missouri...
Jasper County in southwestern Missouri...
* Until 615 AM CDT
* At 516 AM CDT, severe thunderstorms were located along a line
extending from 6 miles northwest of Treece to Wyandotte to near
South West City, moving northeast at 65 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Joplin... Carthage...
Neosho... Webb City...
Big Sugar Creek State Park... Carl Junction...
Baxter Springs... Columbus...
Galena... Oronogo...
Seneca... Granby...
Anderson... Carterville...
Noel... Duquesne...
Dodge... Sarcoxie...
Goodman... Chetopa...
This includes the following highways...
Interstate 44 between mile markers 0 and 30.
Interstate 49 between mile markers 1 and 55.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3734 9482 3735 9409 3677 9407 3650 9443
3650 9462 3700 9462 3700 9504 3704 9508
3705 9507
TIME...MOT...LOC 1016Z 224DEG 55KT 3706 9495 3681 9473 3646 9460
HAIL...1.00IN
WIND...60MPH
$$
Lindenberg2 follow-up statements
710
WWUS53 KSGF 201045
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
545 AM CDT SUN MAY 20 2018
KSC021-MOC097-119-145-201115-
/O.CON.KSGF.SV.W.0100.000000T0000Z-180520T1115Z/
Cherokee KS-Newton MO-McDonald MO-Jasper MO-
545 AM CDT SUN MAY 20 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM CDT
FOR CHEROKEE...NEWTON...MCDONALD AND JASPER COUNTIES...
At 544 AM CDT, severe thunderstorms were located along a line
extending from near Columbus to near Saginaw to Lanagan, moving
northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Joplin... Carthage...
Neosho... Webb City...
Big Sugar Creek State Park... Carl Junction...
Baxter Springs... Columbus...
Galena... Oronogo...
Seneca... Granby...
Anderson... Carterville...
Noel... Duquesne...
Dodge... Sarcoxie...
Goodman... Duenweg...
This includes the following highways...
Interstate 44 between mile markers 0 and 30.
Interstate 49 between mile markers 1 and 55.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3734 9482 3735 9409 3677 9407 3650 9443
3650 9462 3700 9462 3706 9487 3709 9496
3714 9500
TIME...MOT...LOC 1044Z 224DEG 27KT 3719 9477 3700 9450 3662 9447
HAIL...1.00IN
WIND...60MPH
$$
Lindenberg710
WWUS53 KSGF 201113
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
613 AM CDT SUN MAY 20 2018
KSC021-MOC097-119-145-201122-
/O.EXP.KSGF.SV.W.0100.000000T0000Z-180520T1115Z/
Cherokee KS-Newton MO-McDonald MO-Jasper MO-
613 AM CDT SUN MAY 20 2018
...THE SEVERE THUNDERSTORM WARNING FOR CHEROKEE...NEWTON...MCDONALD
AND JASPER COUNTIES WILL EXPIRE AT 615 AM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
of 40 to 50 mph will remain possible with the line of storms as they
push east northeast.
LAT...LON 3734 9482 3735 9409 3677 9407 3650 9443
3650 9462 3700 9462 3706 9487 3709 9496
3714 9500
TIME...MOT...LOC 1112Z 224DEG 55KT 3719 9477 3700 9450 3662 9447
$$
LindenbergWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:20 AM CDT, 1 hour 56 minutes earlier.
Area forecast discussion, May 20, 3:20 AM CDT, 1 hour 56 minutes before
Area Forecast Discussion National Weather Service Springfield MO 320 AM CDT Sun May 20 2018 .SHORT TERM...(Today and tonight) Issued at 253 AM CDT Sun May 20 2018 Several clusters of convection were ongoing from central Missouri back to the southwest into southern Kansas and central Oklahoma. The largest area of convection was centered in Oklahoma within a better instability axis and stronger llj. MU capes in our area were generally around 1000-1500j/kg with the highest values in far southern missouri where that area has been missed from the bulk of the precip. Surface low pressure was over Central Kansas with a trailing boundary into Oklahoma as well as extending up into northwest Missouri. Expect convection to continue to develop and move into and through the area this morning. Just enough instability and shear exists for a marginal severe threat with large hail and damaging winds the main threats this morning. PW values are around 1.2-1.5in and we have seen heavy precip rates therefore some flash flooding is possible with any training storms, especially across locations that have already seen heavy rainfall from the last 24 hours. High res guidance indicates that the bulk of this precip will move through the morning with a potential lull around mid day. By the afternoon and evening, more shortwave energy will move into the region and interact with the remaining front over our area. Our atmosphere may be pretty worked over by then, however if the atmosphere can destabilize, then storms that develop could become severe. RAP forecasts for late afternoon into the evening show about 2000j/kg of ML cape with 30kts of 0-6km bulk shear. Mid level lapse rates dont look to be nearly as impressive as yesterday therefore not currently expecting quite the episode we experienced yesterday however some damaging winds and large hail would be possible during the afternoon and evening hours across the entire area if this instability materializes. With high PW values forecast, locally heavy rainfall and flooding could also occur. Precip will end from west to east during the early overnight hours. Lastly, high temperatures today will vary quite a bit and be dependent on the amount of cloud cover. .LONG TERM...(Monday through Saturday) Issued at 253 AM CDT Sun May 20 2018 Monday and Tuesday both look primarily dry other than a scattered storm or two across far southern missouri. Height rises are occuring both days and not seeing a strong trigger for storms at this point. Temperatures will remain very warm. Several shortwaves embedded in the flow approach by midweek with rainfall chances lingering into the end of the week. Temps will remain above average. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1154 PM CDT Sat May 19 2018 Will monitor showers and thunderstorms that develop in Kansas and Oklahoma tonight. They will attempt to move in from the west overnight. Currently have VCTS at the sites. Outside of thunderstorms, VFR conditions are expected. Winds will remain out of the southeast. Additional showers and storms are possible during the day Sunday however coverage is uncertain at this juncture. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Burchfield LONG TERM...Burchfield AVIATION...Burchfield
Hazardous weather outlook, May 20, 3:39 AM CDT, 1 hour 37 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 339 AM CDT Sun May 20 2018 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-210845- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 339 AM CDT Sun May 20 2018 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited hail risk. Limited thunderstorm wind damage risk. Limited flooding risk. Significant lightning risk. DISCUSSION... Clusters of showers and thunderstorms will move through during the morning hours from Kansas and Oklahoma. A few of these storms could be severe with winds up to 60 mph and hail up to the size of quarters. Frequent cloud to ground lightning will occur. Flash flooding could develop where storms train over the same areas. Additional showers and thunderstorms are expected to develop across the area during the afternoon and evening hours. If enough instability can develop then a few severe thunderstorms would be possible with large hail to the size of quarters and damaging winds in excess of 60 mph. Flash flooding is also possible in the heavier thunderstorms. Showers and thunderstorms should come to an end during the late evening and overnight hours. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Isolated to scattered thunderstorms are possible Monday and Tuesday mainly across far southern Missouri. Severe thunderstorms are not expected at this time. Additional thunderstorm chances will occur from mid week into the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will be possible across the area today and tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Burchfield
In the hours before
Local storm report, May 20, 2:21 AM CDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
221 AM CDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL 2 E SQUIRES 36.86N 92.59W
05/19/2018 E2.00 INCH DOUGLAS MO PUBLIC
SOCIAL MEDIA PICTURES OF HAIL AT LEAST
2.00IN IN DIAMETER.
&&
BURCHFIELDLocal storm report, May 20, 2:33 AM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
233 AM CDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL SEYMOUR 37.14N 92.76W
05/19/2018 E1.25 INCH WEBSTER MO PUBLIC
SOCIAL MEDIA PICTURES OF HAIL SLIGHTLY
LARGER THAN QUARTERS.
&&
BURCHFIELDLocal storm report, May 20, 2:50 AM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
250 AM CDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM TSTM WND DMG 1 NE NEWBURG 37.92N 91.89W
05/19/2018 PHELPS MO 911 CALL CENTER
POWER LINES DOWN ON HIGHWAY T NORTH OF
NEWBURG.
&&
BURCHFIELDLocal storm report, May 20, 3:50 AM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
350 AM CDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL SAGINAW 37.02N 94.47W
05/19/2018 E1.00 INCH NEWTON MO PUBLIC
SOCIAL MEDIA VIDEO OF QUARTER SIZE HAIL IN
SAGINAW.
&&
BURCHFIELDLocal storm report, May 20, 4:05 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
405 AM CDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND DMG 3 NNE STOCKTON 37.74N 93.78W
05/19/2018 CEDAR MO AMATEUR RADIO
3 MILES NORTH OF STOCKTON J HWY 9 TO 14"
TREE DOWN WITH SEVERAL SMALL TREES DOWN.
&&
BURCHFIELDSpecial weather statement, May 20, 4:29 AM CDT, 47 minutes before
Special Weather Statement
National Weather Service Springfield MO
429 AM CDT SUN MAY 20 2018
KSZ073-097-101-201015-
Cherokee KS-Bourbon KS-Crawford KS-
429 AM CDT SUN MAY 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BOURBON...
NORTHWESTERN CHEROKEE AND CRAWFORD COUNTIES UNTIL 515 AM CDT...
At 429 AM CDT, Doppler radar was tracking a strong thunderstorm over
Mccune, or 13 miles southwest of Girard, moving northeast at 30 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Pittsburg... Frontenac...
Girard... Arma...
Cherokee... Sherman...
Scammon... Mccune...
Franklin... Walnut...
West Mineral... Hepler...
Roseland... Beulah...
Carona... Farlington...
Brazilton... Sherwin...
Porterville... Greenbush...
LAT...LON 3771 9509 3776 9508 3767 9462 3715 9489
3724 9507 3738 9507 3739 9509
TIME...MOT...LOC 0929Z 208DEG 27KT 3736 9500
LindenbergThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 7:06 PM CDT | Areal Flood Advisory | SGF | Benton, Morgan | 5 hr |
| May 19, 7:34 PM CDT | Special Weather Statement | SGF | Dent, Laclede, Maries, Miller, Phelps, Pulaski | 56 min |
| May 19, 8:13 PM CDT | Severe Thunderstorm Warning | SGF | Texas, Wright | 47 min |
| May 19, 8:38 PM CDT | Special Weather Statement | SGF | Dent | 52 min |
| May 19, 8:42 PM CDT | Special Weather Statement | SGF | Wright | 63 min |
| May 19, 8:47 PM CDT | Severe Thunderstorm Warning | SGF | Texas, Wright | 43 min |
| May 19, 9:01 PM CDT | Special Weather Statement | SGF | Texas | 44 min |
| May 19, 9:27 PM CDT | Areal Flood Advisory | SGF | Texas | 6 hr |
| May 19, 9:34 PM CDT | Special Weather Statement | SGF | Shannon | 56 min |
| May 19, 10:42 PM CDT | Special Weather Statement | SGF | Shannon | 48 min |
| May 19, 10:52 PM CDT | Severe Thunderstorm Warning | SGF | Texas | 38 min |
| May 19, 11:03 PM CDT | Flash Flood Warning | SGF | Shannon, Texas | 6 hr |
| May 20, 12:54 AM CDT | Severe Thunderstorm Warning | SGF | Barton, Jasper | 51 min |
| May 20, 1:35 AM CDT | Special Weather Statement | SGF | Barton, Cedar, Dade | 40 min |
| May 20, 2:34 AM CDT | Flash Flood Warning | SGF | Benton | 12 hr |
| May 20, 4:54 AM CDT | Areal Flood Advisory | SGF | Howell, Shannon, Texas | 6 hr |
| May 20, 6:06 AM CDT | River Flood Warning | SGF | Shannon | 15 hr |
| May 20, 6:07 AM CDT | Special Weather Statement | SGF | Barton, Dade, Jasper, Lawrence, McDonald, Newton | 53 min |
| May 20, 6:38 AM CDT | Special Weather Statement | SGF | Barry, Christian, Dade, Greene, Polk | 52 min |
| May 20, 8:22 AM CDT | Special Weather Statement | SGF | Laclede, Maries, Miller, Morgan, Phelps, Pulaski | 53 min |
| May 20, 9:02 AM CDT | Flash Flood Warning | SGF | Benton, Camden, Hickory, Morgan, St. Clair | 6 hr |
| May 20, 9:13 AM CDT | Severe Thunderstorm Warning | SGF | Maries, Phelps | 32 min |
| May 20, 10:33 AM CDT | Areal Flood Warning | SGF | Barton, Vernon | 24 hr |
| May 20, 10:49 AM CDT | River Flood Warning | SGF | Vernon | 3 days |
| May 20, 10:49 AM CDT | River Flood Warning | SGF | Vernon | 3 days |
| May 20, 3:11 PM CDT | Special Weather Statement | SGF | Newton | 49 min |
| May 20, 3:48 PM CDT | Special Weather Statement | SGF | Jasper | 42 min |
| May 20, 3:53 PM CDT | Special Weather Statement | SGF | Jasper | 52 min |
| May 20, 4:37 PM CDT | Special Weather Statement | SGF | Cedar | 53 min |
| May 20, 4:39 PM CDT | Special Weather Statement | SGF | Stone | 51 min |
| May 20, 4:54 PM CDT | Severe Thunderstorm Warning | SGF | Cedar | 24 min |
| May 20, 5:20 PM CDT | Special Weather Statement | SGF | Stone | 40 min |
| May 20, 5:39 PM CDT | Special Weather Statement | SGF | St. Clair | 51 min |
| May 20, 5:52 PM CDT | Special Weather Statement | SGF | Christian | 38 min |
| May 20, 6:08 PM CDT | Severe Thunderstorm Warning | SGF | Benton, Hickory | 52 min |
| May 20, 6:19 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Douglas, Taney | 56 min |
| May 20, 6:43 PM CDT | Severe Thunderstorm Warning | SGF | Ozark, Taney | 47 min |
| May 20, 6:48 PM CDT | Special Weather Statement | SGF | Camden | 42 min |
| May 20, 12:22 AM CDT | Severe Thunderstorm Warning | SGF | Cherokee, Crawford | 38 min |
| May 20, 4:29 AM CDT | Special Weather Statement | SGF | Crawford | 46 min |
| May 20, 3:12 PM CDT | Severe Thunderstorm Warning | SGF | Cherokee | 34 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2018Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.